Lisinopril, often sold under the brand name Prinivil, is a prescription medication used to treat high blood pressure. Although lisinopril is generally safe, it may cause side effects and interactions with other medications. Lisinopril may possibly cause interactions with glucose metabolism, although additional research on this topic is needed. Like any prescription medication, lisinopril should only be used under the direction of a doctor.
Video of the Day
The effect of lisinopril on glucose metabolism has not been widely studied. Some studies have found no effect of lisinopril on glucose metabolism, such as an article published in the December 1990 issue of the "Journal of Cardiovascular Pharmacology." Conversely, other studies have found that lisinopril may increase glucose metabolism, including a small study published in the December 1993 issue of the Czech journal "Casopis Lekaru Ceskych."
If lisinopril does increase glucose metabolism, taking this medication could possibly lower blood glucose levels, explains the MayoClinic.com. Due to this potential interaction, taking lisinopril at the same time as other medications that also reduce blood sugar levels, such as insulin or metformin, may cause potentially dangerous drops in blood glucose levels, reports Drugs.com.
Due to the lack of convincing evidence, not all health authorities recognize the potential risk of lisinopril in reducing blood glucose levels, such as MedlinePlus. Nevertheless, if you have diabetes and are given a prescription for lisinopril, be sure to carefully monitor your blood glucose levels, advises the MayoClinic.com. Additionally, make sure all your doctors know all of the medications you are taking.
Lisinopril is known to cause several possible side effects, including cough, sneezing, runny nose, headache, fatigue, weakness and dizziness, reports MedlinePlus. Nausea and diarrhea may also occur. In certain individuals, lisinopril may cause a reduction in sexual ability. In rare cases, lisinopril may cause severe allergic reactions, resulting in extreme swelling of the face or extremities, fever, fainting, chest pain and difficulty breathing. Contact emergency medical services immediately if you experience any of these symptoms after taking lisinopril.